Two Dozen Canadian Women Have Died Due to Yaz, Yasmin Blood ClotsJun 12, 2013
An investigation by Canadian media has revealed that at least two dozen women there have died of blood clots while taking the birth control pills Yaz and Yasmin.
Salon.com is reporting on an investigation conducted by CBC News in which a source obtained documents indicating that the Canadian women suffered fatal heart attacks after taking either oral contraceptive.
In light of the evidence, authorities are urging women to keep the overall risk in perspective, but the news should prompt concern, based on our previous reports. Of the 24 deaths already reported as resulting from ingestion of these drugs, one-third of them were woman under the age of 20. One death that was reported was a 14-year-old girl who was taking Yasmin, according to the CBC News investigation.
Based on our previous reports, women who already face a risk of blood clots due to lifestyle choices (like smoking) or who are hereditarily prone to them, are more likely to suffer a blood clot while taking Yaz or Yasmin. These birth control options contain the hormone drospirenone. Less than two years ago, in September 2011, the U.S. Food and Drug Administration (FDA) warned that contraceptives containing drospirenone may increase a woman’s risk of developing blood clots and that the agency was continuing to investigate that risk factor.
These drugs contain progestin drospirenone. When this hormone accumulates in the body, it can slow the blood flow, and women who are already dehydrated then face a greater risk of suffering a blood clot. Reports of these deaths are not new in Canada, of course. Our previous accounts show that potentially up to 200 women have already died of a blood clot while taking these contraceptives.
Nearly 7,000 lawsuits have been filed against Bayer Healthcare, the maker of Yaz and Yasmin, according to our previous reports.
In addition to the risk of blood clots, other studies have found that these drugs are linked to additional dangerous side effects, such as stroke and hyperkalemia, which is an excess of potassium in the blood.
Women have also reported suffering deep vein thrombosis and pulmonary embolism while taking Yaz.